Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS Goodland, KS

August 1, 2017Dundy County, Nebraska

NWS Goodland, KS issued this special weather statement at Aug 1, 2017, 7:45 PM MDT for Dundy County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 7:45 PM MDT (01:45 UTC)
Expired
Aug 1, 2017, 8:00 PM MDT
In force
15 min
Issued by
NWS Goodland, KS

County Dundy County, NE

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3513 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS83 KGLD 020145
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
745 PM MDT TUE AUG 1 2017
 
NEZ079-020200-
Dundy NE-
745 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 800 PM
MDT...

At 745 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Haigler to 14 miles northwest
of Benkelman. Movement was south at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Benkelman, Haigler and Parks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4001 10141 4001 10201 4028 10194 4030 10148
TIME...MOT...LOC 0145Z 347DEG 17KT 4020 10189 4021 10171 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:08 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 1, 6:08 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
608 PM MDT Tue Aug 1 2017

.UPDATE...
Issued at 556 PM MDT Tue Aug 1 2017

Despite the well defined line of storms moving south toward the
forecast area, confidence is low that storms will last long once
they move into the northern counties. Latest data continues to
indicate the storms ending as they move south into the forecast
area; the question is how quickly will they end. By the time the
storms get to Highway 36, they should be dissipating if not
already coming to an end. Have low confidence of storms surviving
once they move past Highway 36 due to lift ending and 700-600mb
theta-e lowering. Storms should be done before midnight.

So far have only seen a wind gust up to 40 MPH from Ogallala as
the storms moved through. While quarter size hail cannot be
completely ruled out, the main threat with these storms will be
wind gusts; possibly as high as 55 MPH but more likely around the
40-50 MPH range.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM MDT Tue Aug 1 2017

Isolated to scattered thunderstorms remain possible across much of
the area through mid to late evening both across the north and
south where weather disturbances are forecast to move through or
are presently in the area. With very dry air above the low level
moisture storms are not expected to be severe but could produce
rather gusty winds given DCAPE values over 1000 J/KG. Low
temperatures near normal with mid 50s to low 60s.

On Wednesday the day should start out sunny with a slow increase in
clouds across the north as a cold front approaches. May see
thunderstorms develop late in the afternoon with the cold front.
850mb temperatures warm another 2-5F from todays forecast values
supporting mid 80s to low 90s for high temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 159 PM MDT Tue Aug 1 2017

During the extended period there will be a persistent upper level
northwest flow over the Tri-State region. This pattern supports
chances for precipitation each day. Current guidance has continued
chances for precipitation Wednesday night and into Thursday morning.
The remainder of the day on Thursday is expected to be dry, the
reason for this is due to dry air over the region from a cold
frontal passage Wednesday night.

Come Friday, chances for strong to severe storms are possible.
Models are showing a stronger signal in the mid to late evening
hours for any severe weather. There is a fair amount of CAPE and
bulk shear, and those along with the passage of a shortwave will
increase chances for storm development. Over the past few days the
pattern for Friday has changed, so it will continue to be monitored
to get a better idea on what will occur.

Saturday through Tuesday will see continuous waves of precipitation
moving over the region. This is due to the northwest flow aloft and
shortwaves moving over the region.

Temperatures during the period will start off much cooler in the low
70s to low 80s on Thursday due to the passage of the cold front.
Friday through Tuesday will average in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 531 PM MDT Tue Aug 1 2017

VFR conditions expected for the TAFs. Main issue will be if or
when the storms will impact KMCK this evening. Latest data
indicates the storms moving south will fall apart as they cross
into Hitchcock and Red Willow counties. For this reason have a
VCTS mention due to uncertainty the storms will move over KMCK.
Have even less confidence that storms will move near KGLD.
Otherwise the next chance for storms will not be until closer to
0z Wednesday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...99
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Aug 1, 2:45 PM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Tue Aug 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
245 PM MDT Tue Aug 1 2017 /345 PM CDT Tue Aug 1 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms will be possible through this
evening across much of the area. The primary threats will be hail to
one inch in diameter, outflow wind gusts to 55 mph and a brief
period of locally heavy rainfall which may create reduced
visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms are expected from late Wednesday afternoon
into the nighttime hours. Some of these storms could become severe
with large hail and damaging winds being the main threats.

There will be a chance of severe thunderstorms across the area from
Friday afternoon into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 1:49 PM MDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
249 PM CDT TUE AUG 1 2017

KSZ042-012030-
Wichita KS-
249 PM CDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 330
PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Modoc, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marienthal.

LAT...LON 3835 10138 3865 10126 3863 10113 3832 10113
TIME...MOT...LOC 1949Z 009DEG 11KT 3857 10117

Lockhart
Special weather statement, Aug 1, 1:51 PM MDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
151 PM MDT TUE AUG 1 2017

KSZ041-012000-
Greeley KS-
151 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
200 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Coolidge, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

LAT...LON 3834 10204 3835 10183 3826 10181 3826 10204
TIME...MOT...LOC 1951Z 354DEG 20KT 3824 10193

Lockhart
Special weather statement, Aug 1, 2:30 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
330 PM CDT TUE AUG 1 2017

KSZ042-012045-
Wichita KS-
330 PM CDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 345
PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Leoti, moving southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lydia.

LAT...LON 3843 10147 3842 10113 3826 10113 3826 10155
TIME...MOT...LOC 2029Z 031DEG 12KT 3831 10141

Lockhart
Special weather statement, Aug 1, 7:28 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
728 PM MDT TUE AUG 1 2017

NEZ079-020145-
Dundy NE-
728 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 745 PM MDT...

At 727 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Champion to 11 miles
southwest of Enders Reservoir State Recreation Area. Movement was
south at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Benkelman, Parks and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4005 10136 4002 10194 4035 10193 4035 10151
TIME...MOT...LOC 0127Z 339DEG 29KT 4027 10186 4028 10165

Lundquist
Special weather statement, Aug 1, 7:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM MDT TUE AUG 1 2017

NEZ079-020200-
Dundy NE-
745 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 800 PM
MDT...

At 745 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Haigler to 14 miles northwest
of Benkelman. Movement was south at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Benkelman, Haigler and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4001 10141 4001 10201 4028 10194 4030 10148
TIME...MOT...LOC 0145Z 347DEG 17KT 4020 10189 4021 10171

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:26 PM MDTSpecial Weather StatementGLDNorton19 min
Aug 2, 2:47 PM MDTSpecial Weather StatementGLDYuma13 min
Aug 2, 2:57 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Aug 2, 3:26 PM MDTFlash Flood WarningGLDYuma3 hr
Aug 2, 4:06 PM MDTSpecial Weather StatementGLDKit Carson24 min
Aug 2, 4:30 PM MDTSpecial Weather StatementGLDKit Carson30 min
Aug 2, 4:42 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min
Aug 2, 5:11 PM MDTSpecial Weather StatementGLDYuma19 min
Aug 2, 5:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
Aug 2, 5:31 PM MDTSpecial Weather StatementGLDYuma29 min
Aug 1, 7:28 PM MDTSpecial Weather StatementGLDDundy17 min
Aug 1, 8:57 PM MDTSpecial Weather StatementGLDRed Willow18 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.